In 2006 she started showing symptoms, but when she went for treatment, her local clinic refused to provide her with antiretrovirals (ARV) despite having a CD4 count of 200 ‘ until 2011 people were only able to get ARVs if their CD4 count was below 200 unless they were pregnant or had tuberculosis.
Worried about her worsening health, she went to another clinic a few weeks later for a second opinion, and was then put on ARVs. However, soon after starting treatment she developed serious side effects: she stopped menstruating, the skin colour changed, she suffered from headaches, and developed lipodystrophy – a medical condition characterised by abnormal or degenerative conditions of the body’s adipose tissue.
During one of her hospital visits, a nurse noticed the changes in her body shape and her treatment was changed from D4 to AZT. But after two weeks on AZT she could hardly walk and suffered severe heartburn, and a ringing in her ears. Her condition was so bad that she had to be admitted to hospital for two weeks where she receive a blood transfusion to counter her body’s severe reaction to the drugs.
Her struggle with serious side affects from the ARV treatment continued until 2009 when new treatment guidelines were introduced and she could switch to the less toxic tenofovir disoproxil fumarate (TDF).
Nontandabuzo credits the Treatment Action Campaign (TAC) and Medicines San Frontiers (MSF) for teaching her all she knows about HIV and its treatment. ‘I know and understand the side effects and classes of ARVs,’ she said. ‘Since I started TDF the lipodystrophy is better, my legs are reshaping and the colour of my skin is back to normal. This all happened through the help of those dedicated to advocating to improve other people’s lives ‘ I want to thank everyone involved in my life, because now I live a quality life, and am not ashamed of myself or my condition,’ Nontandabuzo concluded.
Story by Mtshana Mvlisi, an OurHealth Citizen Journalist reporting from Lusikisiki in the OR Tambo health district in the Eastern Cape.